It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Sleep Disorders Message Board


Sleep Disorders Board Index


Re: Sleep /help
Mar 5, 2006
[QUOTE=mich711]Hi

Might you be on medication for hysteractomy? IF so, it may be causing insomnia.l I would stay away from prescrip or over-the-counter sleep meds, as they can get people into a vicious cycle, where the meds eventually wear off, and actually cause insomnia (rebound insomnia -where the insomnia is worse than before you started meds). Many meds CAUSE insomnia, especially the sleep meds (believe it or not). I am on Klonopin for sleep, and am in the vicious cycle. This med (along with another benzo (which by the way are HIGHLY ADDICTIVE) actually caused several other sleep disorders for me -I am screwed. Can;t get of of them (tried, but after 10 days of virtually NO sleep), I had to get back on. But, when I am on it, my sleep is very light (which it is known to do)...no deep sleep is no restrorative sleeep. BUt, better than no sleep at all. MY sleep prolblems are severe....I have been struggling for 5 years. Been to the ER before. IF I can give you any advice, it woudld be to stay away from all of these over-the-counter and prescription meds, and try two herbal sleep remedies: Valerian Root (get at health food store), or Scullcap (Which sounds scary, but it's simply an alternativ eto Valerian. They are widely used in Europe as a sleep aid. IF you think anxiety is a contributing factor, then breathing exercises and yoga can really help and other such things. For me, what started out as conditioned behavior (waking to my newborn), and then heavy stress in my life (Which icompletely gone), s now my insomnia and sleep disorders have been CAUSED by my reliance and overuse of these sleeping pills (unisom, tylenol pm, nytol, ambien, etc...). ANd, worst of all was turning to psychiatrist for help. All they saw was my anxiety and depression (and any other strange behaviors) , but in reality the behaviors were simply a RESULT of SEVERE sleep deprivation and medication-induced behaviors. Getting on the meds they prescibed for me only made me 100 times worse. IF someone out there can learn anything from my horrible experiences, then please stay away from these meds which will far more harm in the long term than any temporary benefit. Remember, the doctors minimize the side effects, and they are all to eager to give a prescription for anything. There is almost always a cost to putting drugs in your body. Valerian and Scullcap is little or no side effects. Does really work. But, like anything, don't use anything regularly. OUr bodies can build up a tolerance and things then are no longer as effective. PLease give us updates regarding your insomnia.[/QUOTE]

I feel for you. I went through something simular(10 days no sleep, I know it!) and ended up in benzo protracted withdrawal....yes, I tapered off Ativan (I know, not the best way) but I did it. Even some years later, I still have sleep issues but yes, I can sleep again....it seems like a miracle because I couldn't even get sleep on the Ativan at the worst point for several nights at a time! Yes, I had severe tolerance.

I almost went nuts during the acute withdrawal. Thank god I didn't need to work, my kids were grown, etc. or I don't think I would have made it through, it was so tough I think I spent the first few months sitting on the couch just trying to relax and deal with lack of sleep with mild exercises and lots of T.V to keep my mind off it. Open up the gates of hell and that's kinda what benzo withdrawal is if you've become severly dependant and tolerant.

So my sleep still seems to be improving now and then even though it's still not back to normal pre-benzo. The whole mess started from a withdrawal reaction to codiene given to me for bronchitis, but nobody recognized it and thus began the adventure of sleep meds and yes, psychiatrists will mess your sleep up even more! :eek: All their drugs screw with sleep one way or another.

I feel lucky to have escaped. I do feel so bad for you, I know how it feels to be stuck in that cycle of sleep problems.... but I was forced to do something when the severe tolerance happened and I had no choice but to quit as it seemed at that point the Ativan rarely even worked anymore. I could take a full 2 mgs. and still be completely wide awake all night!

Have you read the free online Ashton Manual? I know not everyone can get off benzos, but give it a read and see if it might help you. I wish I had it when I got off Ativan, the Valium switch may have helped me avoid protracted problems.

You are right, the meds have made you worse because it happened to me. Even though I've recovered enough to sleep decently, I still do not forgive what they put me through for several years and would give the same advice you do about avoiding those medications.

The brain can eventually re-learn how to sleep on it's own but it can take a long time and is very hard to deal with especially if you have an active life with work and kids.





All times are GMT -7. The time now is 11:44 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!